Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Emergency Medicine


Answer 3
  1. Amitriptyline. Sinus tachycardia is present in most patients with clinically significant tricyclic antidepressant (TCA) overdose. Delayed right ventricular activation from TCA intoxication results in a deep, slurred S wave in leads I and aVL as well as an R wave in lead aVR, as seen in Figure 2. A cohort study showed that the risk of seizures and ventricular arrhythmias was significantly increased in patients with RaVR greater than 3 mm and QRS duration longer than 100 msec.2 A prolonged QTc interval and PR interval are also seen in TCA intoxication but are much less reliable for confirming the diagnosis. Esomeprazole is well tolerated except for diarrhea. There are no known cardiovascular or neurologic side effects associated with esomeprazole, and no deaths have been reported. Large doses of gabapentin typically produce central nervous system depression (eg, drowsiness, dizziness, lethargy) as well as diarrhea but do not cause cardiovascular problems. An overdose of gemfibrozil results in gastrointestinal and musculoskeletal complaints with elevated liver function tests and creatine kinase levels. Patients who overdose on narcotics generally present with pinpoint pupils and respiratory depression, which can lead to bradycardia and ultimately pulseless electrical activity if respiratory drive is not addressed.

    REFERENCES
    2. Liebelt EL, Francis PD, Woolf AD. ECG lead aVR versus QRS interval in predicting seizures and arrhythmias in acute tricyclic antidepressant toxicity. Ann Emerg Med 1995;26:195-201.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj